Arkansas, 2004

Hail and Damaging Winds in Arkansas, May 30, 2004

May 30, 2004 · NWS TSA · 9 events in 7 counties and zones

5 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 30, 12:48 PM CST, 16 minutes earlier.

Area forecast discussion, May 30, 12:48 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
148 PM CDT SUN MAY 30 2004

HIGH-RESOLUTION MESOSCALE GRID-POINT DATA AT 1830Z SHOWED THAT
STORM-RELATIVE HELICITY INCREASES ALONG AND EAST OF A LINE FROM
ROGERS TO SALISAW TO HUGO EVEN WHEN USING THE CURRENT STORM MOTION.
A TYPICAL TURN TO THE RIGHT WILL DOUBLE THE VALUES TO BETWEEN 200
AND 300 M2/S2.

THEREFORE THE CELLS MOVING INTO WESTERN ARKANSAS AND EXTREME EASTERN
OKLAHOMA WILL EXPERIENCE AN ENVIRONMENT INCREASINGLY FAVORABLE FOR
LOW-LEVEL STORM ROTATION.  TORNADO POTENTIAL WILL BE MAXIMIZED FOR
ANY STORM THAT CAN DEVIATE ITS MOTION TO THE RIGHT.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 30, 4:00 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN MAY 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN MAY 30 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORMS LIKELY OVER NORTHWEST AND WEST CENTRAL
ARKANSAS AND PARTS OF EASTERN OKLAHOMA LATER TODAY...

A COLD FRONT STRETCHING ACROSS KANSAS INTO NORTHWEST OKLAHOMA EARLY
THIS MORNING WILL CONTINUE TO MOVE TO THE SOUTHEAST DURING THE DAY.
AHEAD OF THE FRONT THE ATMOSPHERE WILL AGAIN BECOME EXTREMELY
UNSTABLE BY THIS AFTERNOON WITH CAPE VALUES IN THE RANGE OF 2500 TO
3000 J/KG.  CONVERGENCE ALONG THE FRONT COMBINED WITH AN UPPER LEVEL
SYSTEM MOVING THROUGH THE PLAINS IS EXPECTED TO RESULT IN
EXPLOSIVE THUNDERSTORM DEVELOPMENT ALONG THE FRONT BY MID TO LATE
AFTERNOON. FAVORABLE DEEP LAYER SHEAR SUGGEST ANY STORMS THAT
DEVELOP WOULD HAVE THE POTENTIAL TO BECOME SUPERCELLULAR WITH THE
THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES.  THE FRONT IS
EXPECTED TO STRETCH FROM THE VICINITY OF VINITA TO WAGONER TO
HENRYETTA AT THE TIME OF THUNDERSTORM INITIATION.  THE THREAT OF
SEVERE WEATHER WILL THEN SPREAD TO THE SOUTH AND EAST DURING THE
REMAINDER OF THE AFTERNOON INTO THE EVENING AS THE FRONT CONTINUES
MOVING TO THE SOUTHEAST.  THE THREAT IS EXPECTED TO END BY AROUND
MIDNIGHT AS ANY STORMS THAT DEVELOP MOVE OUT OF THE AREA.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE THIS AFTERNOON
INTO THE EVENING.  SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD CONTINUE TO CLOSELY MONITOR THE LATEST INFORMATION ON THIS
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT THAT MOVES THROUGH THE AREA TODAY IS EXPECTED TO
STALL TO THE SOUTH OF THE AREA BY TONIGHT.  MONDAY IS EXPECTED TO
REMAIN DRY AS THE FRONT REMAINS SOUTH OF THE AREA.  THE FRONT IS
THEN EXPECTED TO BEGIN LIFTING BACK TO THE NORTH...PROVIDING AT
LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WEEK BEGINNING TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 30, 9:50 AM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1050 AM CDT SUN MAY 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053-057-058-062-063-067>076-
310000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OTTAWA OK-
PITTSBURG OK-PUSHMATAHA OK-SEBASTIAN AR-SEQUOYAH OK-WAGONER OK-
WASHINGTON AR-
1100 AM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 IN EFFECT UNTIL 700 PM CDT FOR PORTIONS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

A COLD WAS MOVING THROUGH EASTERN OKLAHOMA LATE THIS MORNING...
CURRENTLY NEAR A TULSA...OKEMAH...DAVIS LINE.  A LINE OF STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE COLD
FRONT BY EARLY TO MID AFTERNOON ACROSS EASTERN OKLAHOMA...SPREADING
EAST ACROSS NORTHWEST ARKANSAS THROUGH EARLY EVENING. EMBEDDED
SUPERCELLS WILL BE POSSIBLE ALONG THE LINE WITH THE THREAT FOR VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES.

THE GREATEST SEVERE THREAT THROUGH THIS AFTERNOON WILL BE ACROSS
CARROLL...MADISON...FRANKLIN...SEBASTIAN AND LE FLORE COUNTIES.
Local storm report, May 30, 11:51 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             ROSE                    36.22N 95.03W
05/30/2004  1.00 INCH        MAYES              OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 30, 12:02 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             1 S STIDHAM             35.35N 95.70W
05/30/2004  1.00 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 30, 12:08 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
108 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             1 S STIDHAM             35.35N 95.70W
05/30/2004  1.75 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

GW
Local storm report, May 30, 12:18 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             CHECOTAH                35.47N 95.52W
05/30/2004  1.75 INCH        MCINTOSH           OK   AMATEUR RADIO

1254 AM     HAIL             8 W KANSAS              36.20N 94.94W
05/30/2004  0.88 INCH        DELAWARE           OK   PUBLIC

&&

GW
Local storm report, May 30, 12:34 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
134 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             WARNER                  35.49N 95.31W
05/30/2004  0.88 INCH        MUSKOGEE           OK   BROADCAST MEDIA

&&

GW

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 30, 1:04 PM CST
Where
Benton County, Bella Vista
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -94.233

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Washington

When
May 30, 1:44 PM CST
Where
Washington County, Winslow
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -94.133

Hail, Carroll

When
May 30, 1:44 PM CST
Where
Carroll County, 8 mi SW of Berryville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.283, -93.667

Hail, Carroll

When
May 30, 2:00 PM CST
Where
Carroll County, Green Forest
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.317, -93.450

Thunderstorm Wind, Crawford

When
May 30, 3:00 PM CST
Where
Crawford County, Van Buren
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.433, -94.350

Thunderstorm winds estimated at 70 miles an blew down several trees and did some minor damage to the roofs of houses.

Hail, Sebastian

When
May 30, 3:04 PM CST
Where
Sebastian County, Bonanza
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -94.367

Hail, Sebastian

When
May 30, 3:06 PM CST
Where
Sebastian County, Ft Smith
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.383, -94.417

Thunderstorm Wind, Madison

When
May 30, 3:13 PM CST
Where
Madison County, Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.000, -93.700

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Franklin

When
May 30, 3:28 PM CST
Where
Franklin County, Cecil
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -93.950

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399066, 5399067, 5399068, 5399069, 5399070, 5399071, 5399072, 5399073, 5399074.